ACUTE KIDNEY INJURY

In previous articles I highlighted the dangers of acute stroke, and psychosis associated with the ingestion of a powerful designer drug called Spice. Here I will discuss a newly reported disease caused by smoking Spice called acute kidney injury (AKI).

Acute kidney injury (AKI) has been added to the growing list of deleterious health effects that include psychosis, birth defects, behavioral changes, and acute coronary syndrome associated with use of synthetic marijuana.

A case series study conducted by investigators at the University of Alabama at Birmingham of 4 previously healthy young men linked AKI to ingestion of synthetic marijuana.[ref](medscape.comhttp://www.medscape.com/viewarticle/779161) 05/23/2015[/ref]

The study was published in the March (2013) issue of the Clinical Journal of the American Society of Nephrology.

In the article the investigators discuss four different cases of acute kidney injury (AKI) linked to ingestion of synthetic marijuana.

Synthetic pot preparations bear little resemblance to their parent compounds like THC. These drugs are often times manufactured in filthy black market labs with little to no quality control, and no regard for human safety.

THE CASES

Over a two-month period all four patients presented at differing times with abdominal pain, nausea and vomiting. Three victims reported abnormally minute urinary output, while the fourth had developed significantly decreased blood flow to his kidneys studies revealed.

On admission all patients had kidney biopsies performed which demonstrated the pathological condition of “acute tubular necrosis.”

In other words the biopsies showed that their kidneys were dying. Kidney cell death (necrosis) was occurring from using these hazardous synthetic cannabinoids. If left untreated this condition can progress to permanent renal failure leading to dialysis. Once on dialysis you have only a limited number of years to live.

Luckily in this study all four patients recovered their kidney function and none needed to be dialyzed.

The lead author Dr Jain…noted that given that these preparations often include several additives, it is likely that the causative agent in the AKI cases was an additive rather than the cannabinoid itself.

“It is important to include nephrotoxicity from designer drugs such as Spice and bath salts in the differential diagnosis of AKI, especially in young patients with negative urine drug screens. Increased awareness may ultimately lead to identifications of the nephrotoxin(s).[ref]IBID[/ref]

This becomes all the more troubling when we consider how many people using Spice might also consume OTC drugs, or other prescriptions, which can be nephrotoxic. For example, the overuse of Motrin or other non-steroidal antiinflammatory drugs may act synergistically with Spice, and the contaminants within the product, to markedly increase the risk for kidney failure.

Knowledge is power. Visits to the emergency room for acute poisoning form drugs such as Spice is a big problem that may in fact be waning due to increased awareness of the dangers these drugs pose.

Although data from the American Association of Poison Centers show an increase in reports, from 2906 in 2010 to 6959 in 2011, the rate declined to 5228 in 2012, and the latest report shows 2222 cases as of October 31, 2013.

[The trend] could be because there is more of an awareness of the danger in the products, as well as more enforcement of DEA regulations.[ref]medscape.comhttp://www.medscape.com/viewarticle/817745) 05/23/2015[/ref]

Let’s hope so.